Strongly nonlinear modal equations for nearly integrable PDEs

Nicholas M Ercolani, M. G. Forest, D. W. McLaughlin, A. Sinha

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

The purpose of this paper is the derivation of reduced, finite-dimensional dynamical systems that govern the near-integrable modulations of N-phase, spatially periodic, integrable wavetrains. The small parameter in this perturbation theory is the size of the nonintegrable perturbation in the equation, rather than the amplitude of the solution, which is arbitrary. Therefore, these reduced equations locally approximate strongly nonlinear behavior of the nearly integrable PDE. The derivation we present relies heavily on the integrability of the underlying PDE and applies, in general, to any N-phase periodic wavetrain. For specific applications, however, a numerical pretest is applied to fix the truncation order N. We present one example of the reduction philosophy with the damped, driven sine-Gordon system and summarize our present progress toward application of the modulation equations to this numerical study.

Original languageEnglish (US)
Pages (from-to)393-426
Number of pages34
JournalJournal of Nonlinear Science
Volume3
Issue number1
DOIs
StatePublished - Dec 1993

Fingerprint

pulse detonation engines
Modulation
Modulation Equations
Pre-test
derivation
Truncation
Small Parameter
Damped
Perturbation Theory
Integrability
modulation
Numerical Study
Dynamical systems
Dynamical system
Perturbation
fixing
dynamical systems
Arbitrary
perturbation theory
perturbation

Keywords

  • modulation equations
  • nearly integrable PDE
  • nonlinear modes
  • numerical simulation

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Applied Mathematics
  • Mathematics(all)
  • Mechanics of Materials
  • Computational Mechanics

Cite this

Strongly nonlinear modal equations for nearly integrable PDEs. / Ercolani, Nicholas M; Forest, M. G.; McLaughlin, D. W.; Sinha, A.

In: Journal of Nonlinear Science, Vol. 3, No. 1, 12.1993, p. 393-426.

Research output: Contribution to journalArticle

Ercolani, Nicholas M ; Forest, M. G. ; McLaughlin, D. W. ; Sinha, A. / Strongly nonlinear modal equations for nearly integrable PDEs. In: Journal of Nonlinear Science. 1993 ; Vol. 3, No. 1. pp. 393-426.
@article{afe204dbcd174283adc04dd0e1fc780a,
title = "Strongly nonlinear modal equations for nearly integrable PDEs",
abstract = "The purpose of this paper is the derivation of reduced, finite-dimensional dynamical systems that govern the near-integrable modulations of N-phase, spatially periodic, integrable wavetrains. The small parameter in this perturbation theory is the size of the nonintegrable perturbation in the equation, rather than the amplitude of the solution, which is arbitrary. Therefore, these reduced equations locally approximate strongly nonlinear behavior of the nearly integrable PDE. The derivation we present relies heavily on the integrability of the underlying PDE and applies, in general, to any N-phase periodic wavetrain. For specific applications, however, a numerical pretest is applied to fix the truncation order N. We present one example of the reduction philosophy with the damped, driven sine-Gordon system and summarize our present progress toward application of the modulation equations to this numerical study.",
keywords = "modulation equations, nearly integrable PDE, nonlinear modes, numerical simulation",
author = "Ercolani, {Nicholas M} and Forest, {M. G.} and McLaughlin, {D. W.} and A. Sinha",
year = "1993",
month = "12",
doi = "10.1007/BF02429871",
language = "English (US)",
volume = "3",
pages = "393--426",
journal = "Journal of Nonlinear Science",
issn = "0938-8974",
publisher = "Springer New York",
number = "1",

}

TY - JOUR

T1 - Strongly nonlinear modal equations for nearly integrable PDEs

AU - Ercolani, Nicholas M

AU - Forest, M. G.

AU - McLaughlin, D. W.

AU - Sinha, A.

PY - 1993/12

Y1 - 1993/12

N2 - The purpose of this paper is the derivation of reduced, finite-dimensional dynamical systems that govern the near-integrable modulations of N-phase, spatially periodic, integrable wavetrains. The small parameter in this perturbation theory is the size of the nonintegrable perturbation in the equation, rather than the amplitude of the solution, which is arbitrary. Therefore, these reduced equations locally approximate strongly nonlinear behavior of the nearly integrable PDE. The derivation we present relies heavily on the integrability of the underlying PDE and applies, in general, to any N-phase periodic wavetrain. For specific applications, however, a numerical pretest is applied to fix the truncation order N. We present one example of the reduction philosophy with the damped, driven sine-Gordon system and summarize our present progress toward application of the modulation equations to this numerical study.

AB - The purpose of this paper is the derivation of reduced, finite-dimensional dynamical systems that govern the near-integrable modulations of N-phase, spatially periodic, integrable wavetrains. The small parameter in this perturbation theory is the size of the nonintegrable perturbation in the equation, rather than the amplitude of the solution, which is arbitrary. Therefore, these reduced equations locally approximate strongly nonlinear behavior of the nearly integrable PDE. The derivation we present relies heavily on the integrability of the underlying PDE and applies, in general, to any N-phase periodic wavetrain. For specific applications, however, a numerical pretest is applied to fix the truncation order N. We present one example of the reduction philosophy with the damped, driven sine-Gordon system and summarize our present progress toward application of the modulation equations to this numerical study.

KW - modulation equations

KW - nearly integrable PDE

KW - nonlinear modes

KW - numerical simulation

UR - http://www.scopus.com/inward/record.url?scp=51249162979&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=51249162979&partnerID=8YFLogxK

U2 - 10.1007/BF02429871

DO - 10.1007/BF02429871

M3 - Article

VL - 3

SP - 393

EP - 426

JO - Journal of Nonlinear Science

JF - Journal of Nonlinear Science

SN - 0938-8974

IS - 1

ER -